Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 52, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Feb 16, 2001, 1:24 PM CST for Kemper County, Lowndes County, Noxubee County, Mississippi. It was in force for 51 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 16, 2001, 1:24 PM CST (19:24 UTC)
- Expired
- Feb 16, 2001, 2:15 PM CST
- In force
- 51 min
- Issued by
- NWS Jackson, MS
- Area
- Whole counties
Counties Kemper County, MS, Lowndes County, MS, Noxubee County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 16, 1:30 PM CST | Thunderstorm Wind | Countywide, MS | Trees and power lines were blown down across the county. A few homes received minor roof damage from fallen trees. |
| Feb 16, 1:42 PM CST | Thunderstorm Wind | Mayhew, MS | A major derechho storm moved eastward across much of the northern half of Lowndes County. The storm caused extensive damage across the county including: $500,000 in damage to the East Mississippi Community College in Mayhew, $1 million to Columbus public scho |
| Feb 16, 1:55 PM CST | Thunderstorm Wind | Countywide, MS | A barn was destroyed. Numerous trees were blown down and caused damage to houses and other buildings. Many power lines were blown down or knocked down by fallen trees and limbs. Several roofs of homes and other buildings were damaged by the wind. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 16, 10:00 AM CST | Tornado Watch | SPC | 5 hr |
| Feb 16, 1:15 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 111 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 507 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 161925 SVRJAN MSC069-087-103-162015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 124 PM CST FRI FEB 16 2001 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LOWNDES COUNTY IN NORTHEAST MISSISSIPPI KEMPER COUNTY IN EAST CENTRAL MISSISSIPPI NOXUBEE COUNTY IN EAST CENTRAL MISSISSIPPI * UNTIL 215 PM CST * AT 124 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 25 MILES WEST OF COLUMBUS AFB TO 30 MILES SOUTHWEST OF MACON...MOVING EAST AT 55 MPH. * SEVERE THUNDERSTORMS WILL... BE NEAR BROOKSVILLE...CRAWFORD AT 140 PM CST BE NEAR MACON AT 145 PM CST BE NEAR COLUMBUS AFB AT 150 PM CST BE NEAR COLUMBUS AT 155 PM CST BE NEAR CALEDONIA...NEW HOPE AT 200 PM CST A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. WIDESPREAD WIND DAMAGE IS EXPECTED WITH THESE STORMS. WINDS MAY KNOCK DOWN TREES AND POWER LINES AND DAMAGE BUILDINGS. TAKE COVER NOW. 62
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 16, 10:30 AM CST, 2 hours 54 minutes earlier.
Area forecast discussion, Feb 16, 10:30 AM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 1030 AM CST FRI FEB 16 2001 UPDATED ZONES TO INCLUDE TORNADO WATCH WORDING AND TWEAK THE SEVERE WORDING A BIT IN ALL ZONES. .JAN... MS...NONE. LA...NONE. AR...NONE. 32
In the hours before
Local storm report, Feb 16, 12:13 PM CST, 1 hour 11 minutes before
JANWRKLSR 000
TTAA00 KJAN DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1213 PM CST FRI FEB 16 2001
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....PARISH/COUNTY LOCATION....
1130 AM YAZOO CITY MS WIND DAMAGE
02/16/01 YAZOO NUMEROUS TREES DOWN
REPORTED BY YAZOO P.D.Special weather statement, Feb 16, 12:28 PM CST, 56 minutes before
LAZ008-009-015-016-023>026-MSZ018-019-025>044-048>050-053>056-059> 065-072-162100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 1228 PM CST FRI FEB 16 2001 THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELED A PORTION OF TORNADO WATCH 22. COUNTIES AND PARISHES CLEARED INCLUDE: IN NORTHEAST LOUISIANA: WEST CARROLL...EAST CARROLL...RICHLAND...MADISON LA...FRANKLIN LA... TENSAS...CATAHOULA...CONCORDIA... IN NORTH MISSISSIPPI: BOLIVAR...SUNFLOWER...LEFLORE...GRENADA...WASHINGTON... IN CENTRAL MISSISSIPPI: HUMPHREYS...ISSAQUENA...SHARKEY...YAZOO...WARREN... THIS INCLUDES THE CITIES OF...BELZONI...CLEVELAND...GREENVILLE... GREENWOOD...GRENADA...HARRISONBURG...INDIANOLA...LAKE PROVIDENCE... MAYERSVILLE...OAK GROVE...RAYVILLE...ROLLING FORK...ST JOSEPH... TALLULAH...VICKSBURG...VIDALIA...WINNSBORO...YAZOO CITY... TORNADO WATCH 22 REMAINS VALID UNTIL 300 PM CST FRIDAY FOR THE FOLLOWING COUNTIES: IN NORTH MISSISSIPPI: CARROLL...MONTGOMERY...WEBSTER...CLAY...LOWNDES...CHOCTAW... OKTIBBEHA... IN CENTRAL MISSISSIPPI: HOLMES...ATTALA...WINSTON...NOXUBEE...MADISON MS...LEAKE...HINDS... RANKIN...SCOTT...CLAIBORNE...COPIAH...SIMPSON...SMITH...JEFFERSON... IN SOUTH MISSISSIPPI: ADAMS...FRANKLIN MS...LINCOLN...LAWRENCE...JEFFERSON DAVIS... COVINGTON...MARION... THIS INCLUDES THE CITIES OF...ACKERMAN...BRANDON...BROOKHAVEN... CANTON...CARROLLTON...CARTHAGE...COLLINS...COLUMBIA...COLUMBUS... EUPORA...FAYETTE...FOREST...HAZLEHURST...JACKSON...KOSCIUSKO... LEXINGTON...LOUISVILLE...MACON...MEADVILLE...MENDENHALL... MONTICELLO...NATCHEZ...PORT GIBSON...PRENTISS...RALEIGH... STARKVILLEb...WEST POINT...WINONA...
Special weather statement, Feb 16, 12:45 PM CST, 39 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072> 074-171200- HAZARDOUS WEATHER OUTLOOK...UPDATED... NATIONAL WEATHER SERVICE JACKSON MS 1245 PM CST FRI FEB 16 2001 ...THUNDERSTORMS... SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS...INCLUDING A DEFINITE THREAT OF TORNADOES...WILL OCCUR FOR THE REMAINDER OF FRIDAY AFTERNOON GENERALLY EAST OF INTERSTATE 55 AND SOUTH OF INTERSTATE 20. WIDESPREAD WIND DAMAGE WILL BE THE PRIMARY THREAT AS A LINE OF INTENSE THUNDERSTORMS MOVES THROUGH THE REGION. HOWEVER...SEVERAL OF THE STORMS WITHIN THE LINE MAY ALSO PRODUCE TORNADOES...ONE OR TWO OF WHICH MAY BE LONG LIVED AND INTENSE. THIS IS A DANGEROUS SITUATION AND PERSONS IN THE AFFECTED REGION SHOULD REMAIN ALERT AND TAKE COVER AS THE LINE OF STORMS APPROACHES YOU. THE THREAT OF SEVERE WEATHER SHOULD END IN THE CENTRAL PORTIONS OF THE STATE BY MID AFTERNOON...AND THE EASTERN PORTIONS BETWEEN 6 AND 9 PM. ...FLOODING... LOCALLY HEAVY RAINFALL AND PONDING OF WATER IN LOW LYING AREAS IS LIKELY THROUGH EARLY THIS EVENING ALONG AND NORTH OF A MACON TO KOSCIUSKO TO LAKE PROVIDENCE TO OAK RIDGE LINE. STRONG THUNDERSTORMS MAY PRODUCE RAINFALL RATES OF ONE HALF TO ONE INCH PER HOUR IN THESE AREAS STARTING LATE THIS MORNING FOR SEVERAL HOURS. EVEN THOUGH THE STORMS WILL BE MOVING NORTHEAST AT 30 TO 40 MPH...CLUSTERS AND SHORT LINES OF HEAVY RAIN COULD REPEATEDLY AFFECT A PARTICULAR LOCATION FOR ABOUT 3 TO 5 HOURS AT A TIME. THE RAINS WILL ALSO BE FALLING ON AREAS THAT RECEIVED SEVERAL INCHES OF RAIN EARLIER THIS WEEK. RAINFALL OVERNIGHT WAS GENERALLY LESS THAN ONE QUARTER INCH HOWEVER...THE LOCAL RUNOFF TODAY IN POOR DRAINAGE SPOTS SHOULD EASILY PRODUCE TEMPORARY PONDING OF WATER ON ROADWAYS AND UNDERPASSES...ESPECIALLY NEAR CREEKS AND STREAMS. ...NON PRECIPITATION... A STRONG COLD FRONT SWEEPING ACROSS THE AREA WILL BRING GUSTY NORTHWEST WINDS OF AT LEAST 15 TO 25 MPH WITH GUSTS TO 35 MPH THROUGH EARLY EVENING. AHEAD OF THE COLD FRONT... GENERALLY ALONG EAST OF INTERSTATE 55...STRONG SOUTH WIND GUSTS UP TO 30 MPH WILL OCCUR. THE WINDS SHOULD DIMINISH ACROSS" THE ENTIRE AREA ON SATURDAY AS HIGH PRESSURE BUILDS INTO THE AREA. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Local storm report, Feb 16, 1:13 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
113 PM CST FRI FEB 16 2001
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....PARISH/COUNTY LOCATION....
1115 AM FOREST LA WIND DAMAGE
02/16/01 WEST CARROLL TREES AND POWER LINES
DOWN...MOBILE HOME DAMAGE
1130 AM YAZOO CITY MS WIND DAMAGE
02/16/01 YAZOO NUMEROUS TREES DOWN
1130 AM VICKSBURG MS WIND DAMAGE
02/16/01 WARREN SEVERAL TREES DOWN
1215 PM CANTON MS WIND DAMAGE
02/16/01 MADISON TREES DOWN...WINDOWS
BROKEN
1224 PM SALLIS MS WIND DAMAGE
02/16/01 ATTALA TREES DOWNThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 16, 11:11 AM CST | Severe Thunderstorm Warning | JAN | Warren | 49 min |
| Feb 16, 11:19 AM CST | Severe Thunderstorm Warning | JAN | Yazoo | 41 min |
| Feb 16, 11:26 AM CST | Tornado Warning | JAN | Yazoo | 34 min |
| Feb 16, 11:41 AM CST | Severe Thunderstorm Warning | JAN | Claiborne, Hinds | 34 min |
| Feb 16, 11:53 AM CST | Severe Thunderstorm Warning | JAN | Madison | 52 min |
| Feb 16, 11:59 AM CST | Tornado Warning | JAN | Yazoo | 31 min |
| Feb 16, 12:14 PM CST | Severe Thunderstorm Warning | JAN | Copiah, Hinds, Rankin | 61 min |
| Feb 16, 12:18 PM CST | Severe Thunderstorm Warning | JAN | Attala | 57 min |
| Feb 16, 12:33 PM CST | Severe Thunderstorm Warning | JAN | Leake | 57 min |
| Feb 16, 12:37 PM CST | Severe Thunderstorm Warning | JAN | Choctaw, Montgomery, Webster | 53 min |
| Feb 16, 12:55 PM CST | Severe Thunderstorm Warning | JAN | Neshoba, Oktibbeha, Winston | 50 min |
| Feb 16, 1:04 PM CST | Severe Thunderstorm Warning | JAN | Scott | 41 min |
| Feb 16, 1:13 PM CST | Severe Thunderstorm Warning | JAN | Clay | 47 min |
| Feb 16, 1:18 PM CST | Tornado Warning | JAN | Oktibbeha | 27 min |
| Feb 16, 1:40 PM CST | Severe Thunderstorm Warning | JAN | Copiah, Lincoln | 50 min |
| Feb 16, 1:40 PM CST | Severe Thunderstorm Warning | JAN | Simpson | 50 min |
| Feb 16, 1:51 PM CST | Tornado Warning | JAN | Lowndes | 19 min |
| Feb 16, 2:02 PM CST | Severe Thunderstorm Warning | JAN | Jasper, Smith | 43 min |
| Feb 16, 2:20 PM CST | Tornado Warning | JAN | Jasper | 40 min |
| Feb 16, 2:24 PM CST | Severe Thunderstorm Warning | JAN | Newton | 36 min |
| Feb 16, 2:36 PM CST | Severe Thunderstorm Warning | JAN | Lauderdale | 39 min |
| Feb 16, 2:38 PM CST | Severe Thunderstorm Warning | JAN | Jefferson Davis, Lawrence | 52 min |
| Feb 16, 2:41 PM CST | Tornado Warning | JAN | Clarke | 49 min |
| Feb 16, 2:45 PM CST | Severe Thunderstorm Warning | JAN | Smith | 30 min |
| Feb 16, 2:56 PM CST | Severe Thunderstorm Warning | JAN | Marion | 39 min |
| Feb 16, 3:03 PM CST | Tornado Warning | JAN | Lauderdale | 27 min |
| Feb 16, 3:10 PM CST | Tornado Warning | JAN | Jefferson Davis, Marion | 35 min |
| Feb 16, 3:29 PM CST | Tornado Warning | JAN | Covington, Lamar | 41 min |
| Feb 16, 3:33 PM CST | Severe Thunderstorm Warning | JAN | Marion | 42 min |
| Feb 16, 3:41 PM CST | Severe Thunderstorm Warning | JAN | Jasper | 34 min |
| Feb 16, 3:47 PM CST | Tornado Warning | JAN | Jones | 43 min |
| Feb 16, 4:06 PM CST | Severe Thunderstorm Warning | JAN | Forrest, Lamar | 39 min |
| Feb 16, 4:21 PM CST | Tornado Warning | JAN | Clarke, Jasper | 39 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.